Side Effects of Tramadol
Last Updated Dec 2, 2021
Side effects of tramadol include mood alterations, mild headaches, and certain muscle problems.
The side effects of tramadol should be mild. If they’re not, it may signal a serious medical problem that can even be life-threatening. If you experience moderate or severe side effects, contact your doctor immediately.
What Is Tramadol?
Tramadol is a pain reliever, used to treat moderate to moderately severe pain. It is in a category of medications called opioids.
Opioids are one of the most common types of narcotics, changing the way the brain responds to pain. These drugs have the potential for abuse and can be addictive.
Tramadol’s Side Effects
Like with most medications, the side effects of tramadol vary depending on the individual taking it and how much of the drug they’re taking.
Common Side Effects
While you should always talk to a doctor about any side effects that seem serious or are impacting your quality of life, some common side effects of tramadol don’t signal anything alarming. These include the following:
- Muscle tightness
- Mood changes
- Dry mouth
- Heartburn or indigestion
- Mild shakiness
- Mild drowsiness
Uncommon or Rare Side Effects
Some less common side effects of tramadol include the following:
- Nausea and vomiting
- Slowed, less effective breathing (which may become dangerous)
Most side effects are more common during a person’s initial treatment, meaning when they first start taking the medication, rather than when taking maintenance doses of the drug.
None of the above symptoms should be long-lasting or severe. If they are, talk to your doctor right away.
Most of tramadol’s drug contraindications (drugs it shouldn’t be taken with) are those that can impact respiration, which can become dangerous when coupled with tramadol’s effects on a person’s breathing.
People taking tramadol should not drink alcohol, take benzodiazepines, or take any other drugs that depress the central nervous system (CNS).
People taking monoamine oxidase inhibitors (MAOIs), a type of antidepressant, and some other types of antidepressants should also not take tramadol, as it can increase the risk of serotonin syndrome. This is a potentially life-threatening drug reaction that results from too much serotonin in the body.
Signs of an Opioid Overdose
Tramadol, like all opioids, is dangerous if abused (whether intentionally or accidentally). Once abuse begins, it’s easy to take too much of the drug, resulting in an overdose.
Signs of an overdose include seizure and respiratory depression, which is when a person’s breathing is so affected by the drug that they can no longer properly take in oxygen. Serious respiratory depression is much more likely if tramadol is taken with certain other drugs, such as alcohol, as noted above.
Any person who experiences seizures or has difficulty breathing while on tramadol is in danger. Contact emergency services immediately if you notice these symptoms. Do not just call a doctor to ask about the next steps you should take.
If available, naloxone can be used to treat a life-threatening opioid overdose, including a tramadol overdose.
Signs of an Allergic Reaction to Tramadol
In rare cases, a person may have an allergic reaction to tramadol. Signs of an allergic reaction include the following:
- Rashes, hives, or blisters
- Hoarseness or difficulty speaking
- Difficulty swallowing or breathing
- Swelling anywhere on the body, especially the eyes, face, throat, or tongue
- Fever or sweating
- Rapid heartbeat
- Muscle stiffness or spasms
- Nausea, vomiting, or diarrhea
- Loss of consciousness
As with an overdose, an allergic reaction to tramadol should be treated as life-threatening. If you believe someone on tramadol is having an allergic reaction, call 911 immediately.
While some of these symptoms overlap with those of an overdose, it is largely irrelevant for the purpose of non-expert care. In both cases, call 911, alert them that the individual is on tramadol, and describe their symptoms. Medical professionals can help you determine what to do next.
When to Call a Doctor Regarding Tramadol Side Effects
You should call a doctor if you’re taking tramadol and experience any symptoms that are serious, sudden, worsening, or long-lasting. If you’re ever unsure whether something warrants calling your doctor or not, it is better to call and make sure.
Opioids are serious medications and treating them with caution is the safest option.
If a symptom ever seems very severe or life-threatening, don’t call your doctor. Instead, call 911 and alert them to your location, symptoms, and the medications you’re taking.
Is Tramadol A Risky Pain Medication? (June 2019). Harvard Health Publishing.
Tramadol. (January 2022). MedlinePlus.
Tramadol. (May 2022). StatPearls.
Tramadol, Pharmacology, Side Effects, and Serotonin Syndrome: A Review. (2015). Pain Physician.
Serotonin Syndrome Associated With Tramadol. (2009). The Primary Care Companion to the Journal of Clinical Psychiatry.
Tramadol: Understanding the Risk of Serotonin Syndrome and Seizures. (May 2018). The American Journal of Medicine.
Tramadol Overdose Causes Seizures And Respiratory Depression but Serotonin Toxicity Appears Unlikely. (July 2015). Clinical Toxicology.
Naloxone for Opioid Overdose: Life-Saving Science. (June 2021). National Institute on Drug Abuse.
Chronic Use of Tramadol After Acute Pain Episode: Cohort Study. (May 2019). BMJ.